Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 21, NWS Marquette, MI

July 8, 19964 counties in Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 8, 1996, 1:47 PM EDT for 4 counties in Michigan. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1996, 1:47 PM EDT (17:47 UTC)
Expired
Jul 8, 1996, 2:35 PM EDT
In force
48 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Alger County, MI, Delta County, MI, Marquette County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 57 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:08 PM EDTThunderstorm Wind 55Cornell, MI
Jul 8, 2:20 PM EDTHail 1Escanaba, MI
Jul 8, 2:27 PM EDTHail 0.75Wetmore, MI
Jul 8, 2:35 PM EDTHail 0.75Escanaba, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 081747
SVRMQT
MIC003-041-103-109-081835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
147 PM EDT (1247 PM CDT) MON JUL 8 1996

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM EDT (135 PM CDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL UPPER MICHIGAN

   ...SOUTHERN MARQUETTE COUNTY
   ...SOUTHERN ALGER COUNTY

IN SOUTH CENTRAL UPPER MICHIGAN

   ...EXTREME NORTHERN MENOMINEE COUNTY
   ...DELTA COUNTY
 
AT 140 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR
WATSON IN SOUTHERN MARQUETTE AND AT GLADSTONE IN DELTA COUTNY. THE
STORM IN DELTA COUNTY HAS PRODUCED 3/4 INCH HAIL NEAR GLADSTONE. THE
STORMS WERE MOVING TO THE EAST AROUND 25 MPH AND WILL MOVE TO
ISABELLA AND TRENARY BY 215 PM EDT.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:04 PM EDT, 15 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 10:04 PM EDT, 15 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1000 PM EDT SUN JUL 7 1996

LATEST NSAT VIS/IR LOOP SHOWS FEW AC OVER UPPER AND LARGER AREA OF TSRA
OVER NRN MN ASSOCIATED WITH H5 LOW AND AREA OF PIVA AND DIVQ FORCING AS
VORT SWINGS TO THE EAST. KMQT 88D INDICATES WEAKENING AREA OF SHRA NEAR
P59 AND BETWEEN RHI AND IRON RIVER.

WITH VERTICAL TOTALS INCREASING TO LEVLELS AOA 30 AND TOTAL TOTALS AOA
55 BY AROUND 12Z...FROM GRIDDED DATA AND LOOK AT 00Z INL SNDG...PLENTY
OF INSTABILITY FROM 5H COLD POCKET EVEN WITH UNFAVORABLE DIURNAL
COMPONENT. LO LVL MOISTURE NOT ABUNDANT OVER NRN MN SRN MANITOBA WITH
DWPTS IN LOW TO MID 50S... BUT PLENTY OF CONVECTION NEVERTHELSS. EXPECT
INCREASING TSRA/SHRA CHANCES FOR WRN UPPER BTWN 08Z AND 12Z AND INTO
CNTRL BY 11Z AND EAST BY 13Z. MAY NEED TO REALIGN ZONES TO REFLECT WEST
TO EAST PROGRESSION OF POPS.

FORECAST TEMPS GENERALLY LOOK ON TRACK.

JLB

In the hours before

Special weather statement, Jul 8, 1:27 PM EDT, 20 minutes before
MIZ010-011-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
128 PM EDT MON JUL 8 1996

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR EASTERN IRON AND
NORTHERN DICKINSON COUNTIES.l..

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON BUT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO MARQUETTE
AND MENOMINEE COUNTIES.

DGP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:34 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron46 min
Jul 8, 12:55 PM EDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette, Menominee45 min
Jul 8, 2:36 PM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft59 min
Jul 8, 3:35 PM EDTSevere Thunderstorm WarningMQTLuce60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.